Four to twelve days following initial antibiotic treatment for a febrile illness, three adults suddenly experienced numbness and pain over the face and entire body. Each had received a penicillin or a semisynthetic derivative, and two patients also received other antibiotics. Signs appeared rapidly and included profound sensory ataxia, areflexia, and widespread sensory loss, primarily of large fiber modalities (proprioceptive sensibility). Slowed or absent sensory conduction was found. There was no weakness, and electrical study of muscle and motor nerve conduction was normal in all. The cerebrospinal fluid was acellular, and protein levels were elevated to 126 and 175 mg/dl in two cases and were normal in the other. Presently, all have a severe, static, residual sensory deficit. During follow‐up of five years, no evidence of neoplastic disease or immunological disorder has appeared. Because of the rapid onset, widespread and pure sensory involvement, and poor recovery, the lesion is most likely confined to the dorsal root and gasserian ganglia (sensory neuronopathy). This pattern resembles that of the experimental lesions induced by doxorubicin and pyridoxine. It appears likely that either the previously administered antibiotics or the illness for which they were administered were of pathogenetic importance. We designate this previously unrecognized disorder the acute sensory neuronopathy syndrome and suggest that it represents a distinct, readily identifiable clinical entity.
ASJC Scopus subject areas
- Clinical Neurology